WARNING: Klonopin / Clonzapam withdrawl & side effects

WARNING: This is a long post and the reason I decided to share my story is because it could happen to anyone, even those who never thought in their life that they’d suffer from prescription drug withdrawal. It’s unfortunate. It’s hard and even more so frustrating, but with the help and support of others and determination, possible to overcome. Here’s my story:

So I left my day job for health reasons …  with the intention of getting more sleep, having more time to care for myself and my family and to just have some time to re-group after an eventful two years. I had my plans in place for this blog, my jewelry business and was ready to really get back into a  groove. I was motivated, excited and ready to get back into doing the things I love the most: blogging, an occasional freelance project here and there, DIY projects, cooking more, working out … you know, all the reasons why I wanted this new lifestyle.

But then I started to experience all these unusual and out-of-character feelings. I was overwhelmed with panic, but it wasn’t the same sort of panic-feeling I’ve experienced in the past. It was more a feeling of doom or wanting to escape from everyday life. I can’t quite describe the feeling. It was intense, too. I didn’t feel comfortable driving and I didn’t really want to tell anyone about it. I mean, I couldn’t even process what was going on let alone try and explain it to others.

Little did I know, I was experiencing withdrawal from one heck of a nasty prescription medicine: Klonopin. As mentioned in a previous post, I’ve been dealing with some anxiety and bouts of depression after all of the health issues and surgeries I’ve had since Myles was born. In 2011, I was prescribed an anti-anxiety medication. My intentions were to eventually get off of it as I started to feel better, but I never really made the time to schedule an appointment with my doctor to begin a tapering schedule. At the time I was working for the radio station and was super busy between work, being a new mom, working through the trauma of the birth experience, owning a home and being a mom. You know, typical stuff. I knew I’d get to it eventually and because doctors really didn’t think it was an issue, I kept taking the medication as prescribed.

Then came the rollercoaster ride of related health issues in 2014. So maybe it was a good thing I stayed on this anti-anxiety medicine after all, right? Trying to always stay optimistic, I believe everything happens for a reason and thought maybe it was good I never tapered off the medication. With all of the traumatic incidents I endured, I’m sure it helped easy some of the anxiety and fear. After all, they say the medicine is like having a drink, but in pill form. Sometimes I felt like I could use a drink, but often times couldn’t because I was on pain killers. I am the careful type. When doctors say not to do something, I don’t do it. Plain and simple.

Well, what I failed to realize is that Klonopin is a hardcore, habit forming and dangerous drug that comes with some pretty nasty side effects. Intended for short-term use only, I was on it for five long years.

With my recent change in lifestyle and quest to get my life back in order, my doctor and I decided it was best to start a tapering schedule, because it’s one of those medicines you can’t just stop taking cold-turkey. So the second week in April, I cut my dose of Klonopin (also known as Clonzepam) down to where it wasn’t even a measurable prescription. Essentially, I was still taking the prescription drug, but it wasn’t for any symptoms. It was so my body didn’t go into shock.

Or so I thought. I had NO idea what I was about to experience and let me tell you, it was pretty awful. When I say I rather have a broken leg over the symptoms of withdrawing from Klonopin, I mean it. And that’s a pretty bold statement.

I hesitated to tell people what was going on, because I personally didn’t make the connection until days after. I felt so sick I barely could make it out of bed. My hands were shaking, my head felt like it was quivering and my thoughts were foggy. Answering an email seemed like the hardest task. My hands were too shaky to make jewelry and I couldn’t  write because I couldn’t seem to gather my thoughts. I didn’t want to drive; for fear of not having an accurate response time. I felt like my brain was processing everything seconds after it happened. The lights seemed extra bright and I was sensitive to noise. Because I had no idea what was wrong with me, I felt panicky. Thoughts of another organ giving out or a trip back to the hospital —  along with fear and panic took over.

After seeing my doctors, they knew right away what was going on. I was going through what they call a ‘Benzo-withdrawl’. (Benzodiazepine is the type of drug that Klonopin and Clonzepam fall under).

Relieved there was an easy diagnosis, I couldn’t believe that I was going through a prescription drug withdrawal. Perhaps I’m naive, but I’m not one to start googling symptoms when I’m sick, because of course the worst case scenario pops up in a Web-MD search to tell me that I’m either dying, have only days to live or that I have a deadly tumor or cancer. Anyone else ever feel that way when you look up symptoms? It can be scary and I was already dealing with anxiety.

 

Back to the Benzodiazepine withdrawl though … after I knew what I was experiencing, I did some research only to feel I guess in a sense relieved that what I was experiencing was completely normal. In fact, my withdrawl symptoms were pretty mild compared to what have gone through.

Withdrawal can happen to anyone who’s taken these type of medications. Yes, even those who took it exactly as prescribed and never abused it. Here’s why:

Clonzapam_withdrawl_symptoms_facts

Benzodiazepine Withdrawal Syndrome & Side Effects

[The above information came from AmericanAddictionCenters.org & Wikipedia]

So why am I telling you this?

Because a lot of people have been prescribed anti-anxiety medication, but aren’t equipped with information about what it’s like to get off of the medication. It’s documented that the withdrawal symptoms are worse than people addicted to alcohol who’ve decided to give up drinking. It’s real. It’s extremely scary and from this point forward, will make me always think twice about taking any prescription drugs.

Also, withdrawing from prescription drugs can happen to anyone. Even those who didn’t sign up for it, who without a doubt, would say NO to drugs. (Thanks, D.A.R.E., for letting me borrow your slogan.) Something like this can happen to anyone. And it is really really unfortunate.

Lastly, I decided to say something because I wanted to let those who’ve asked where I’ve been or why I left WCPO-TV to start working for myself only to not really see much being blogged. I’ve kind of let my social media go quiet during this time and this would be why.

Honestly, this probably wouldn’t have been something I would have shared a year ago, but after the overwhelming support I received when I shared I was suffering from PTSD (which is well-managed now) I thought perhaps this could help others so you don’t have to go through this terrible experience. But seriously, the amount of personal messages from people dealing with something similar and the gratitude I received for sharing my personal story was worth it. Even if I helped one person seek help or know they have someone to lean on, then it was worth it. Sharing my personal story was hard, but knowing I helped people is an invaluable feeling.

Although,  this is a pretty personal story, too. And when initially going through the withdrawl symptoms, I felt embarrassed. I didn’t know what to tell people when they asked how I was doing. I can tell you though, that the past several weeks have been some of the worst I’ve experienced from a  psychological standpoint, and it came at a time when I thought I’d be able to close the chapter of my recent health issues and move on.

What’s next

Unfortunately, I’ve also learned that the side-effects of withdrawing from Benzodiazepine’s doesn’t really have a set timeframe per say.  It depends greatly on the dosage prescribed and how long the medication was taken. Also, the symptoms vary from person to person. But on the positive side of things, the initial symptoms start to diminish with time. I can also tell that things are getting better thanks to the help of multiple doctors. I wouldn’t have been able to write this story a week ago, so I’m seeing dramatic improvements already.

I’m pretty goal-oriented and like to work fast, so it has been a little challenging for me when my to-do list starts to get longer than I’d like. But simply changing the way I think has helped tremendously. Instead of pushing myself to get work done, I’ve been working when I feel good and giving myself a break when I don’t. Working out and exercising regularly has also been a huge help —  along with eating right, sleeping at least 8 hours a night and staying on a schedule.

Sometimes it just takes going back to the basics, keeping a positive attitude and knowing that   this too shall pass and when it does, I’ll be that much stronger, appreciative of the good things in life and one day soon, grateful I was able to overcome all of these awful things and move forward.

I love reading your feedback! Feel free to leave a comment!